Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 75, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2009, 7:03 PM EDT for 4 counties in North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 7:03 PM EDT (23:03 UTC)
- Expired
- May 28, 2009, 7:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Columbia radar (KCAE), 154 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:10 PM EDT | TSTM WND DMG | 5 W Ansonville, NC | ONE TREE WAS BLOWN DOWN ACROSS CEDAR GROVE CHURCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 282303
SVRRAH
NCC007-123-153-167-282345-
/O.NEW.KRAH.SV.W.0075.090528T2303Z-090528T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANSON COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN STANLY COUNTY IN CENTRAL NORTH CAROLINA
SOUTHWESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
WESTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 745 PM EDT
* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF OAKBORO...OR 17 MILES SOUTH OF
ALBEMARLE...MOVING EAST AT 25 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ANSONVILLE...
NORWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
&&
LAT...LON 3537 8039 3534 8007 3524 7994 3504 7985
3480 7982 3481 8032 3484 8033 3518 8028
3517 8037 3517 8038 3515 8045 3519 8050
TIME...MOT...LOC 2302Z 281DEG 21KT 3514 8029
$$
BSS2 follow-up statements
000
WWUS52 KRAH 282324
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT THU MAY 28 2009
NCC007-123-153-167-282345-
/O.CON.KRAH.SV.W.0075.000000T0000Z-090528T2345Z/
ANSON NC-STANLY NC-MONTGOMERY NC-RICHMOND NC-
724 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN RICHMOND...WESTERN MONTGOMERY...SOUTHEASTERN STANLY AND
ANSON COUNTIES...
AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ANSONVILLE...OR 11 MILES NORTH OF WADESBORO...MOVING EAST AT 30 MPH.
DAMAGING WINDS IN EXCESS OF 58 MPH REMAIN LIKELY WITH THIS STORM.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... ANSONVILLE... MOUNT
GILEAD ...AND NORWOOD.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3517 8025 3535 8019 3534 8007 3524 7994
3504 7985 3480 7982 3481 8030
TIME...MOT...LOC 2322Z 279DEG 25KT 3512 8008
$$
BSD000
WWUS52 KRAH 282337
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT THU MAY 28 2009
NCC167-282345-
/O.CAN.KRAH.SV.W.0075.000000T0000Z-090528T2345Z/
STANLY NC-
737 PM EDT THU MAY 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF STANLY COUNTY
AND THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
LAT...LON 3501 8008 3511 8010 3517 8009 3515 8008
3517 8006 3521 8006 3523 8008 3530 8007
3524 7994 3504 7985 3480 7982 3481 8020
TIME...MOT...LOC 2335Z 279DEG 25KT 3510 7997
$$
NCC007-123-153-282345-
/O.CON.KRAH.SV.W.0075.000000T0000Z-090528T2345Z/
ANSON NC-MONTGOMERY NC-RICHMOND NC-
737 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN RICHMOND...SOUTHWESTERN MONTGOMERY AND EASTERN ANSON
COUNTIES...
AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTH
OF MOUNT GILEAD...OR 10 MILES NORTH OF WADESBORO...MOVING EAST AT 30
MPH. DAMAGING WINDS OF...58 MPH...AND GREATER ARE LIKELY WITH THIS
STORM.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... MOUNT GILEAD.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3501 8008 3511 8010 3517 8009 3515 8008
3517 8006 3521 8006 3523 8008 3530 8007
3524 7994 3504 7985 3480 7982 3481 8020
TIME...MOT...LOC 2335Z 279DEG 25KT 3510 7997
$$
BSDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:51 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 28, 2:51 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 251 PM EDT THU MAY 28 2009 .SYNOPSIS... A WARM AND HUMID AIR MASS WILL REMAIN OVER THE REGION INTO FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A PIEDMONT SURFACE TROUGH TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO A GOOD PORTION OF THE REGION THROUGH THIS EVENING. A COLD FRONT WILL PUSH INTO CENTRAL NORTH CAROLINA LATE FRIDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. DRIER AIR WILL FOLLOW THE COLD FRONTAL PASSAGE FRIDAY NIGHT INTO THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... AS OF 245 PM THURSDAY... SURFACE ANALYSIS THIS AFTERNOON SHOWED A 1004 MB SFC LOW OVER THE LOWER GREAT LAKES...WITH A COLD FRONT TRAILING SOUTH AND SOUTHWEST THROUGH THE OHIO VALLEY INTO THE DEEP SOUTH (WESTERN MISSISSIPPI). ALOFT...12Z RAOB ANALYSIS SHOWED A 500 MILLIBAR TROUGH STRETCHING FROM LAKE SUPERIOR SOUTH THROUGH WI/IL/MO/AR/OK/TX. FURTHER ALOFT AT 300 MILLIBARS...DIVERGENCE ALOFT WAS NOTED OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. THIS AFTERNOON/EVENING: FORECAST SOUNDINGS AND A MODIFIED 12Z GSO SOUNDING SHOW A GOOD 1000 J/KG OF MLCAPE THIS AFTERNOON WITH TEMPERATURES IN THE LOWER TO MID 80S AND DEWPOINTS IN THE UPPER 60S TO NEAR 70F...WITH PERHAPS AS MUCH AS 1500 J/KG. THE REASON WE DONT HAVE MORE MLCAPE AVAILABLE IS BECAUSE WE ARE STILL IN A RATHER TROPICAL AIRMASS...WITH HIGH PRECIPITABLE WATER VALUES AND WEAK MID-LEVEL LAPSE RATES ON THE ORDER OF 5.5C/KM. THE UPPER LEVELS ARE MORE FAVORABLE FOR THE DEVELOPMENT OF DIURNAL CONVECTION TODAY SINCE THE LOW PRESSURE SYSTEM (AND THE ASSOC SUBSIDENCE ON THE BACKSIDE OF IT) THAT WAS ALONG THE NC COAST YESTERDAY HAS MOVED MUCH FURTHER OFFSHORE. ADDITIONALLY...THE UPPER LEVEL TROUGH CURRENTLY ALONG AND JUST WEST OF THE MS RIVER VALLEY IS EXPECTED TO MOVE INTO THE WESTERN OHIO AND TENNESSEE VALLEYS BY THIS EVENING... ALLOWING AN AREA OF DIFFLUENCE ALOFT OVER THE TN VALLEY AND SOUTHERN APPALACHIANS TO SHIFT EASTWARD INTO THE WESTERN PIEDMONT BY 21Z. A 500 MILLIBAR SHORT WAVE CURRENTLY OVER CENTRAL AND EASTERN TENNESSEE HAS WEAKENED OVER THE LAST SEVERAL HOURS...AND THE BEST FORCING ASSOCIATED WITH THIS FEATURE MAY PASS TO THE NORTH AND WEST OF CENTRAL NORTH CAROLINA. ALTHOUGH THE MEAN SEA LEVEL PRESSURE GRADIENT IS CURRENTLY RATHER WEAK OVER CENTRAL NORTH CAROLINA...IT MAY SHARPEN UP A BIT THIS AFTERNOON IN THE WESTERN PIEDMONT IN ASSOCIATED WITH DIURNAL HEATING AND DIFFLUENCE ALOFT. WITH ALL THIS IN MIND...FEEL THAT THE BEST CHANCE FOR PRECIPITATION TODAY WILL BE IN THE WESTERN PIEDMONT AND TRIANGLE WHERE BETTER DIFFLUENCE ALOFT WILL BE JUXTAPOSED WITH 1000 J/KG MLCAPE VALUES IN VICINITY OF A SHARPENING SURFACE TROUGH...AND WILL SHOW LIKELY POPS (NEAR 60 PERCENT) IN THOSE AREAS. FURTHER EAST...UPPER SUPPORT WILL BE MORE NEUTRAL...AND THEREFORE EXPECT CHANCES MORE IN THE 40-50% RANGE WITH ISOLATED TO SCATTERED DIURNAL CONVECTION IN THE COASTAL PLAIN. LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY SHOWER OR THUNDERSTORM ACTIVITY THIS AFT/EVE. SEVERE THREAT THIS AFT/EVE: BEST SEVERE THREAT WILL REMAIN ALONG AND WEST OF THE MOUNTAINS TODAY IN ASSOCIATED WITH STRONGER MID LEVEL FLOW AND BETTER SYNOPTIC SUPPORT AHEAD OF THE UPPER LEVEL TROUGH APPROACHING THE WESTERN TENNESSEE AND OHIO VALLEYS. CANNOT COMPLETELY RULE OUT AN ISOLATED SEVERE STORM TODAY...PRIMARILY IN THE FAR WESTERN PIEDMONT AND FOOTHILLS CLOSER TO THE STRONGER MID LEVEL FLOW AND BETTER DIFFLUENCE ALOFT...WHICH MAY BE ENOUGH HELP A FEW STRONG SINGLE OR MULTICELL STORMS TO DEVELOP. GUT FEELING IS THAT IF THIS DOES OCCUR IT WILL PROBABLY BE CLOSE TO THE MOUNTAINS. WITH WET BULB ZERO LEVELS AROUND 12 THOUSAND FEET AND WEAK MID LEVEL LAPSE RATES...THE PRIMARY SEVERE THREAT WOULD BE A QUICK DOWNBURST ASSOCIATED WITH PRECIPITATION LOADING AND MODERATE (7C/KM) LOW LEVEL LAPSE RATES. TONIGHT: EXPECT CONVECTIVE ACTIVITY TO BEGIN TO DECREASE IN COVERAGE IN ASSOC/W THE LOSS OF INSOLATION AFTER SUNSET. HOWEVER...WITH A VERY MOIST/TROPICAL ATMOSPHERE IN PLACE AND AN UPPER LEVEL TROUGH (ALBEIT POSITIVELY TILTED AND SHEARED) CONTINUING TO PROGRESS EASTWARD INTO THE TN/OH VALLEYS...CANNOT RULE OUT ISOLD CONVECTION THROUGHOUT THE OVERNIGHT HOURS. WILL CARRY AT LEAST A LOW CHANCE (30%) OF SHOWERS AND STORMS THROUGH MIDNIGHT...WITH A SLIGHT CHANCE (20%) OF SHOWERS THEREAFTER. WITH PARTLY TO MOSTLY CLOUDY SKIES THROUGHOUT THE NIGHT AND A TROPICAL AIRMASS IN PLACE...EXPECT MUGGY LOWS IN THE UPPER 60S TO AROUND 70F. FRIDAY: SFC COLD FRONT CURRENTLY ALONG/NEAR THE MS RIVER WILL CONTINUE EASTWARD INTO THE TN/OH VALLEYS TONIGHT...AND IS EXPECTED TO CROSS THE SOUTHERN APPALACHIANS INTO THE CAROLINAS BY FRIDAY EVENING... WHILE THE POSITIVELY TILTED H5 TROUGH MOVES EAST TO THE SPINE OF THE SOUTHERN APPALACHIANS BY THAT TIME. THE PRE-FRONTAL TROUGH IS EXPECTED TO BE DIRECTLY OVER CENTRAL NC DURING PEAK HEATING FRIDAY. WITH A GOOD LOW-LEVEL FOCUS...TROUGHING/CYCLONIC FLOW ALOFT ALONG THE MID-ATLANTIC AND SOUTHEAST STATES...AND FCST SOUNDINGS SHOWING ABOVE NORMAL PWAT VALUES AROUND 1.50 WITH 1000 J/KG OF MLCAPE... LIKELY POPS (60%) ALMOST EVERYWHERE SEEMS LIKE A GOOD BET DURING THE AFTERNOON HOURS. THE EXCEPTION MAY BE THE FAR WESTERN PIEDMONT WHICH COULD BE ON THE WESTERN SIDE OF THE PRE-FRONTAL TROUGH BY PEAK HEATING...IN WHICH CASE POPS IN THE CHANCE RANGE WOULD PROBABLY BE MORE APPROPRIATE. HIGH TEMPS WILL ULTIMATELY DEPEND ON CONVECTIVE COVERAGE AND CLOUD COVER...AND AT THIS TIME WILL TREND TOWARD MOS GUIDANCE WHICH HAS DONE REASONABLY WELL THE PAST FEW DAYS...WITH HIGHS RANGING FROM 84-88F FROM NW-SE. SEVERE THREAT FRIDAY: THE SPC SWODY2 HAS MOST OF CENTRAL NC IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. THIS SEEMS REASONABLE GIVEN WESTERLY MID-LEVEL FLOW 30 KT PROGGED DURING THE AFTERNOON HOURS...GOOD LOW LEVEL FORCING AND DIURNAL TIMING ASSOC/W THE PRE-FRONTAL TROUGH AND APPROACHING COLD FRONT...SUFFICIENT INSTABILITY (MLCAPE 1000 J/KG DURING PEAK HEATING)...AND CYCLONIC FLOW ALOFT OVER THE SOUTHEAST AND MID-ATLANTIC STATES. ADDITIONALLY...FCST SOUNDINGS SHOW DRIER MID-LEVELS THAN IN PREVIOUS DAYS...WHICH COULD HELP ENHANCE THE THREAT FOR DAMAGING WINDS AND HAIL. -VINCENT && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 205 PM THURSDAY... MODELS IN GOOD AGREEMENT IN SWEEPING A TROUGH THROUGH NORTH CAROLINA FRIDAY AND EXITING THE SYSTEM DURING THE LATE EVENING. A DRY NORTHWEST FLOW BEHIND THE TROUGH SHOULD KEEP CENTRAL NORTH CAROLINA DRY INTO SATURDAY EVENING. THE NAM MODEL ATTEMPTS TO BRING A WEAK VORTICITY CENTER THROUGH VIRGINIA SATURDAY NIGHT...BRINGING A SMALL CHANCE OF RAIN TO OUR NORTH PARTS. GIVEN THE UPPER LEVEL FLOW PATTERN SUCH A WEAK FEATURE IS UNTRUSTWORTHY AND WILL DISCOUNT IT AT THIS TIME. HIGH TEMPERATURES SATURDAY FROM THE LOWER 80S NORTHWEST TO UPPER 80S SOUTHEAST. OVERNIGHT LOWS FRIDAY NIGHT IN THE MID 50S TO LOWER 60S BEHIND THE EXITING SURFACE TROUGH. MOSTLY MID 60S SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 205 PM THURSDAY... WARM INLAND TEMPERATURES AND A SYNOPTIC SOUTH TO SOUTHEAST FLOW MAY ALLOW THE SEABREEZE TO AFFECT OUR SOUTHEAST COASTAL PLAIN SUNDAY AFTERNOON AND BRING A TINY CHANCE FOR RAIN. THIS APPEARS TO BE THE CASE AS WELL FOR MONDAY... WITH PERHAPS SOME UPSLOPE SHOWERS ON THE FOOTHILLS TO OUR WEST. THE WEAK ZONAL FLOW ALOFT OF SUNDAY CONTINUES INTO WEDNESDAY NIGHT WITH A BROAD TROUGH PASSING THROUGH NEW ENGLAND THURSDAY. DEEP MOISTURE WILL BE ON THE INCREASE FOR TUESDAY INTO THURSDAY. WILL SPREAD LOW RAIN CHANCES ACROSS THE AREA FOR THE AFTERNOONS...WITH CHANCES SLIGHTLY HIGHER NORTH...WHERE MOISTURE AND INSTABILITY FORECAST TO BE BEST. AFTERNOON HIGH TEMPERATURES CONTINUE A BIT ABOVE NORMAL WITH MID TO UPPER 80S COMMON. A FEW 90S PERHAPS ON MONDAY. OVERNIGHT LOWS MID TO UPPER 60S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 300 PM THURSDAY... SCATTERED TO WIDESPREAD SHOWERS AND STORMS PRODUCING IFR CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON. CONVECTIVE COVERAGE IS EXPECTED TO DECREASE AFTER SUNSET WITH THE LOSS OF HEATING... ALTHOUGH A SLIGHT CHANCE WILL LINGER THROUGH THE OVERNIGHT HOURS WITH SUCH A HUMID AIRMASS. ONCE AGAIN THE LIGHT WINDS AND HIGH SURFACE MOISTURE MAY LEAD TO PATCHY FOG AND STRATUS LATE TONIGHT AND EARLY FRIDAY MORNING. SOUTHWEST WINDS WILL INCREASE BY THIS AFTERNOON TO 8 TO 12 KNOTS...BUT OTHERWISE EXPECT LIGHT SW WINDS LESS THAN 6 KNOTS TONIGHT. EXPECT SOUTHWEST WINDS INCREASING TO 10-15 KT BY FRIDAY AFTERNOON. HEAVY SHOWERS AND STORMS ARE LIKELY AGAIN ON FRIDAY AS A COLD FRONT MOVES EAST THROUGH CENTRAL NC BY LATE EVENING. A DRIER AND LESS HUMID AIR MASS WILL BUILD IN FROM THE NORTHWEST FOR SATURDAY INTO SUNDAY...ALTHOUGH AN APPROACHING UPPER LEVEL DISTURBANCE COMBINED WITH STRONG SURFACE HEATING MAY INDUCE A FEW STORMS SUNDAY AFTERNOON. PATCHY IFR FOG IS POSSIBLE EARLY MON MORNING. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && NEAR TERM...VINCENT AVIATION...VINCENT
Hazardous weather outlook, May 28, 4:16 AM EDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 416 AM EDT THU MAY 28 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 416 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ...LOCALLY HEAVY RAIN POSSIBLE ESPECIALLY OVER THE PIEDMONT THIS AFTERNOON INTO THE EARLY EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS OUR REGION THIS AFTERNOON. SHOWERS AND THUNDERSTORMS APPEAR MOST LIKELY DURING THE MID AFTERNOON INTO THE EARLY EVENING OVER THE PIEDMONT... SPREADING INTO THE SANDHILLS AND COASTAL PLAIN. DUE TO THE VERY MOIST AIR MASS IN PLACE AND THE WEAK STEERING FLOW... THE SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR IN THE THUNDERSTORMS. WHERE THUNDERSTORMS PERSIST FOR AN HOUR OR MORE... MINOR FLOODING WILL RESULT. THERE MAY BE A THREAT OF FLASH FLOODING IN URBAN AREAS IF STORMS FORM OVER THESE AREAS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH THE LOSS OF HEATING THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...A CHANCE OF LOCALLY SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING... MAINLY EAST OF THE PIEDMONT TRIAD REGION... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT... THAT WILL PUSH INTO THE REGION FRIDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE MORNING OR EARLY AFTERNOON OVER THE NORTHWEST PIEDMONT SECTIONS. THESE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE EAST INTO THE MORE UNSTABLE AIR MASS OVER THE EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN DURING THE AFTERNOON. THIS INCLUDES THE RALEIGH... FAYETTEVILLE... ROCKY MOUNT... AND GOLDSBORO AREAS. SOME OF THE STORMS MAY LAST INTO THE EVENING HOURS ALONG AND EAST OF RALEIGH AND FAYETTEVILLE. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE... AND PRODUCE MARGINALLY SEVERE WIND GUSTS TO NEAR 60 MPH... MAINLY OVER THE EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN DURING THE AFTERNOON AND EARLY EVENING. THE STORMS WILL RAPIDLY SHIFT EASTWARD AND DIMINISH FRIDAY NIGHT AS THE COLD FRONT PUSHES EAST TO THE COAST. HAZARDOUS WEATHER IS NOT EXPECTED SATURDAY THROUGH WEDNESDAY. BADGETT
In the hours before
Special weather statement, May 28, 4:36 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 436 PM EDT THU MAY 28 2009 NCZ085-282115- SCOTLAND- 436 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS SCOTLAND COUNTY THROUGH 515 PM EDT... AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LAUREL HILL...OR ABOUT OVER LAURINBURG...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAURINBURG AROUND 445 PM EDT... EAST LAURINBURG AROUND 450 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. JFB
Special weather statement, May 28, 6:07 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 607 PM EDT THU MAY 28 2009 NCZ007-282245- PERSON- 607 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE ACROSS PERSON COUNTY THROUGH 645 PM EDT... AT 607 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES WEST OF BUSHY FORK...OR ABOUT 7 MILES SOUTHEAST OF YANCEYVILLE... MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CONCORD... ROXBORO...BETHEL HILL. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...HEAVY RAIN...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. JFB
Special weather statement, May 28, 6:24 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 624 PM EDT THU MAY 28 2009 NCZ042-078-282315- JOHNSTON-WAYNE- 624 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS EASTERN JOHNSTON AND NORTHWESTERN WAYNE COUNTIES THROUGH 715 PM EDT... AT 623 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PINE LEVEL...OR ABOUT 9 MILES EAST OF SMITHFIELD...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NAHUNTA... PIKEVILLE...FREMONT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. JFB
Special weather statement, May 28, 6:30 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT THU MAY 28 2009 NCZ073-074-083-084-282345- ANSON-MONTGOMERY-RICHMOND-STANLY- 630 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL MOVE ACROSS WESTERN RICHMOND... WESTERN MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 745 PM EDT... AT 627 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FROM 8 MILES NORTH OF ALBEMARLE TO 17 MILES SOUTH OF MONROE...MOVING EAST AT 15 MPH. GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IN ADDITION... VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS AS WELL. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:54 PM EDT | Areal Flood Advisory | RAH | Anson | 5 hr |
| May 28, 6:08 PM EDT | Areal Flood Advisory | RAH | Johnston | 61 min |
| May 28, 6:16 PM EDT | Areal Flood Advisory | RAH | Guilford | 115 min |
| May 28, 7:01 PM EDT | Areal Flood Advisory | RAH | Stanly | 101 min |
| May 28, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 47 min |
| May 28, 7:57 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.